If I ate from 7:00 until 7:30am,
At 7:10, could I say
I am eating for 10 minutes?
At 7:40, could I say
I ate for 30 minutes, 10 minutes ago?
English Language Learners Stack Exchange is a question and answer site for speakers of other languages learning English. It only takes a minute to sign up.Sign up to join this community
for is used to say how long something lasts, so using the present continuous doesn't make much sense since the continuous forms are for temporary situations. If ten minutes have passed and you want to continue (or not to) with your meal, there are some options to use for:
I ate for 10 minutes. (Once the 10 minutes were over, I stopped eating.)
I've eaten for 10 minutes. (We measure the duration up to the present.)
I've been eating for 10 minutes. (I ate and I'm still eating.)
So if we want to express that an action is finished (so we're not retaking it later), we use it as you said
I ate for 30 minutes, 10 minutes ago.
(Note that we can't use a perfect form in this case, since ago is a finished time expression which shows no connection with the present.)
I'm not sure that there's an easy, concise way to give all that information. Neither of the sentences you proposed is correct. I would offer these options:
(People prefer to say 'a half hour' or 'half an hour' rather than 'thirty minutes' unless there is a reason the measurement of time must be precise.)
The situation described seems somewhat artificial, but I think the most correct sentence here would be
(Until/as of) 10 minutes ago, I have been eating for 30 minutes.
The reason is that eating is a continuing activity. You were eating 10 minutes ago, and some time before that as well. In general, "for " is used for a proplonged activity so it should used a couninuous tense.
Your first suggested sentence doesn't fit the situation you described at all; it does not suggest that anything special happened 10 minutes ago.
The second suggested sentence is more descriptive but it uses "have eaten for", which has incorect tense for a continuous activity.
Consider the following sentence as a similar case in which present perfect would work:
I have worked for the government for 10 years.
This means the period in which you worked for the government is 10 years, and was in the past; you are not working there now.
Both the sentence are incorrect grammatically.
I think you can use any of the following sentences to convey your message:
It's been 10 minutes now since I ate.
I ate ten minutes ago (you normally use ago in the past tense).
I ate for thirty minutes.
It took me thirty minutes to finish eating.
Ten minutes ago, I took thirty minutes to finish eating.
Ten minutes ago, I ate for thirty minutes.
No, for both sentences. Here is what each sentence does mean:
(at 7:10 a.m.) I am eating for 10 minutes.
…means that you are currently engaged in eating a meal that takes 10 minutes to eat. If you started eating at 7:01, then you will finish eating at 7:11. If you started eating at 7:02, then you will finish eating at 7:12; and so on.
You could also say "I am eating for 10 minutes" to mean that there is a plan or schedule that says that you will eat for ten minutes, starting at some future time. For example, "Tomorrow night, I am working for 8 hours" (when referring to a work schedule). This function of the present continuous tense, to describe to a future event according to a present plan, is not likely to be used with the verb "eat", but someone would say it if they are currently following a special diet: "Each day while I am following this diet, I eat for 10 minutes."
(at 7:40 a.m.) I ate for 30 minutes, 10 minutes ago.
…means that from 7:10:00 to 7:10:59, you ate for 30 minutes—which is impossible because that's only one minute. Really, the meaning is unclear. A listener who hears "I ate for 30 minutes" expects that there is 30-minute-long time interval when you were eating. "10 minutes ago" is a point in time, not a time interval, so a listener will be confused.
For this kind of sentence to make sense, the point in time needs to be described with a larger unit. For example, "I ate for 30 minutes yesterday." Since yesterday is a whole day, it includes enough time for a 30-minute time interval. (The exact start of the time interval is not specified.)
Each of these means what you intend to say:
(at 7:40 a.m.) Ten minutes ago, I finished eating a meal that took 30 minutes.
(at 7:40 a.m.) Ten minutes ago, I finished a meal that took 30 minutes to eat.
(at 7:40 a.m.) I ate from 7:00 to 7:30.
(at 7:40 a.m.) I finished eating 10 minutes ago. The whole meal took 30 minutes.
(at 7:40 a.m.) I ate for 30 minutes, and finished 10 minutes ago.